DrSugar is in the house! This week she gives us the skinny on OTC pain medications.
Do the different types of over-the-counter pain relievers work better for different problems? What should I take for a headache — is aspirin better than ibuprofen? What should I take if I have a fever or the flu? Is there one that's best for dealing with swelling for twists and sprains? What about a pulled muscle? I look in my medicine cabinet and don't know what to take for what ails me. Thanks!
— Pained and Confused
This is a great question since there are so many options for over-the-counter pain relief available, making it quite difficult to keep straight which one is good for different problems! To learn more about the different OTC pain medications and which one to use for different medical problems, keep reading!
Knowing the difference between the different types of medications available to you is very important, because the way they work determines what you use them for. There are two main types of pain relievers available: acetaminophen (brand name: Tylenol) and nonsteroidal anti-inflammatory drugs (also called NSAIDs). NSAIDs include the following medications: aspirin (some brand names: Bayer, St. Joseph), ibuprofen (some brand names: Advil, Motrin), and naproxen (brand name: Aleve). Some products have both acetaminophen and aspirin (some brand names: Excedrin Extra Strength, Excedrin Migraine, Vanquish).
Acetaminophen and NSAIDs work in very different ways. Acetaminophen relieves pain and reduces fever by working on the parts of the brain that receive and process pain messages and control the temperature of your body. NSAIDs reduce pain and fever by reducing the level of hormone-like substances, called prostaglandins, that the body naturally makes. Prostaglandins are hormones involved in inflammation and pain. Like acetaminophen, NSAIDs also reduces fever, but does so by reducing prostaglandins.
According to the American Academy of Family Physicians (AAFP), acetaminophen and NSAIDs, help to reduce fever and relieve pain caused by headaches, muscle aches, and stiffness. NSAIDs have the additional benefit of reducing inflammation and swelling, whereas acetaminophen does not reduce inflammation. Acetaminophen and NSAIDs can be helpful in treating many kinds of pain including pain from arthritis, earaches, pain after surgery, back pain, pain from the flu or a cold, sinus infection, and a sore throat.
To answer your question, the AAFP states that acetaminophen is a good choice for relieving headaches and other common aches and pains. It can be used safely on a long-term basis by most people for arthritis and other painful medical conditions. Medline Plus also reports that acetaminophen is much easier on the stomach than NSAIDs and is safer for children to take. However, and this is really important, it can be extremely harmful to your liver if you exceed the recommended dosage. I have seen this firsthand during my medical training — people who overdose on acetaminophen can get liver failure requiring life support and liver transplantation and can possibly die as a result of the overdose. It is truly scary and heartbreaking to witness firsthand, so take my word, only take acetaminophen as directed!
In terms of dealing with swelling for twists, sprains, and a pulled muscle, the AAFP and Medline Plus both recommend NSAIDs as they actually reduce inflammation and relieve pain at the same time. NSAIDs also can work well for relieving menstrual cramps. NSAIDs have many side effects and the risk of these can increase the longer you take the medication. These include upset stomach, increased bruising or bleeding, stomach ulcers (which can bleed), kidney damage (when taken regularly over time), and increased blood pressure. Also, aspirin should never be given to children under the age of 18 who have the flu or chicken pox because they can develop a serious medical condition called Reye’s syndrome.
The AAFP reports that certain people shouldn't take NSAIDs — if you are allergic to aspirin, have three or more alcoholic drinks per day, have a history of stomach ulcers or bleeding from the stomach/intestines, have liver or kidney disease, have heart disease, and have a bleeding disorder or take blood thinners. People who have liver or kidney disease, have three or more alcoholic drinks per day, or are already taking another medication containing acetaminophen should not take acetaminophen.
For most people, over-the-counter pain relievers are sufficient to relieve their aches, pains, and fevers. If one of the above types of medication does not help your pain or fever, it is very important that you contact your physician or medical professional, as it may be a sign that something more serious is going on, or you may need a prescription-strength medication.
Have a question for DrSugar? You can send it to me via private message here, and I will forward it to the good doctor.
DrSugar's posts are for informational purposes only and should not be considered medical advice, diagnosis, or treatment recommendations. Click here for more details.